Pennsylvania, 2016

Excessive Heat in Pennsylvania, August 11 to 18, 2016

August 11 to 18, 2016 · NWS PHI · 1 event in 1 county or zone

A period of very hot and humid conditions occurred with highs each day into 90's. The cumulative effect of the heat resulted in some heat related deaths and injuries.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
6
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A period of very hot and humid conditions occurred with highs each day into 90's. The cumulative effect of the heat resulted in some heat related deaths and injuries. Brownouts occurred across the region and nine residents in Prospect Park (Delaware County) had to be evacuated due to the loss of electricity.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 11, 10:53 AM EST, 1 hour 7 minutes earlier.

Area forecast discussion, Aug 11, 10:53 AM EST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
1153 AM EDT THU AUG 11 2016

.SYNOPSIS...
High pressure will remain off the east coast through the weekend.
A slow-moving cold front will gradually approach the region from
the northwest through the weekend. The front is forecast to
finally move through the area Monday into Tuesday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A heat advisory has been issued for this afternoon for most areas
around the excessive heat warning. High dew points combined with
additional heating will result in heat indices peaking to around
100 degrees. Farther to the south, the criteria is higher.

Our region remains on the northern side of an upper-level ridge and
the western periphery of surface high pressure over the western
Atlantic Ocean. This setup continues to drive a hot and very humid
airmass across the area. High temperatures and afternoon dew points
should be on par with what we experienced yesterday (highs generally
in the lower 90s and dewpoints in the mid 70s). An Excessive Heat
Warning goes into effect this afternoon for the urban I-95 corridor
from Wilmington to Philadelphia to Trenton. Heat-related health
impacts will be a growing concern in the sensitive urban centers
since the heat index will peak around 100 degrees for the second day
in a row and without much respite from the heat and humidity during
the overnight.

The above-mentioned flow pattern will provide broad low-level
confluence and upper diffluence over the northern Mid Atlantic
region. This setup hints at some availability for forcing for ascent
although the synoptic lift can be characterized as weak and
disorganized. A series of short wave disturbances aloft that are
embedded in this broad lift zone will bring the potential for
showers and thunderstorms to the area. The first such wave is
exiting to our northeast at late morning although a trailing weak
PVA tail into our area appears to be responsible for a narrow line
of convection that continues to move east across southern New
Jersey. This is weakening however.

There should be at least some lull in convection into early
afternoon, then many of the hi-res CAM models are showing convection
redeveloping over the higher terrain of northeastern PA and
northwestern NJ during peak heating hours this afternoon. These
storms this afternoon will contain torrential downpours and thus the
primary threat will be localized flooding:  PWATs are forecast to be
near maximum climatological values (around 2.25 inches) and storm
motion will be slow (10 kt or less). Isolated spots of flash
flooding cannot be ruled out in this setup, especially if multiple
storms impact the same area, however areal coverage is less certain.
A weak wind field aloft, weak mid-level lapse rates and a lack of
drier air in the mid-levels are not indicative of a severe
thunderstorm setup.

The convective potential appears to be less favorable south of the
Mason-Dixon line where the capping inversion will be more difficult
to break. These southern zones are also forecast to be farther
displaced from the broad lift to the north.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM FRIDAY/...
The large-scale pattern described in the near term will persist into
tonight. It's difficult to completely rule out showers and storms
tonight though convection will likely follow a diurnal trend with
coverage greatest early in the evening, becoming more isolated
overnight. The highest PoPs are forecast for eastern PA and
central/northern NJ where model consensus pegs the broad zone of
lift to reside at this latitude.

Another muggy night is in store for tonight with temperatures only
dropping into the mid and upper 70s across most areas while
dewpoints remain in the mid 70s.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
Excessive heat and the threat for showers and tstms will be around
for Friday night thru the weekend. The excessive heat flags will
likely need to be extended into Sunday. Humidity levels will be
very uncomfortable, and this pattern will favor scattered showers
and tstms thru the weekend into early next week. A slow-moving
front will cross the area Monday and Tuesday resulting in a break
in the heat. Temperatures by Wednesday will be closer to normal.

&&

.AVIATION /16Z THURSDAY THROUGH MONDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.

Through This Afternoon...VFR overall, however local and brief times
of MVFR/IFR conditions (especially visibilities) can occur with an
shower or thunderstorm. The greatest chance of renewed showers and
thunderstorms appears to be in the ABE and RDG areas by mid
afternoon. The shower and thunderstorm activity should be mainly
isolated to scattered through the day. Winds mostly southwest at 10-
15 knots.

Tonight...VFR overall as any shower or thunderstorm weakens in the
evening. Light winds. Patchy fog may develop late tonight in the
typical spots as well as locations where the ground is wet from any
evening convection.

OUTLOOK...
Friday thru Monday...Mostly VFR, but sct showers and tstms will
lower cigs/vsbys at times.

&&

.MARINE...
South-southwest winds will increase once again this afternoon and
early this evening to 15-20 kt. Opted to not issue a SCA as the
wind field today looks a bit weaker than yesterday (when marginal
SCA conditions developed for a few hours late in the day with
nearshore gusts to 25 kt in our coastal Atlantic marine zones).
The winds should subside late this evening and overnight to around
10 kt.

The predominate swell looks to be a long period southeasterly
swell around 1 ft with a secondary short period southerly swell
around 2-3 ft. The net effect of the wind and swell will produce
wave heights of 3 to 4 ft in our coastal Atlantic zones. Wave
heights will be 1 to 3 ft in the Delaware Bay.

OUTLOOK...
Friday thru Sunday...Low end SCA flag conditions possible. A
chance of tstms.

Monday thru Tuesday...Mostly sub-SCA with a chance of tstms.

Rip Currents...
The risk for the formation of dangerous rip currents is expected
to be near the low and moderate threshold given a continued
south to southeasterly swell and breezy alongshore (S-SWly) winds
developing this afternoon. Based on guidance from the internal
regression program, we went with a moderate risk for the NJ
beaches and a low risk for the DE beaches.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Heat Advisory until 6 PM EDT this evening for PAZ060>062-101-
     103-105.
     Excessive Heat Warning until 6 PM EDT Saturday for PAZ070-071-
     102-104-106.
NJ...Heat Advisory until 6 PM EDT this evening for NJZ009-010-012-
     013-020-027.
     Excessive Heat Warning until 6 PM EDT Saturday for NJZ015-
     017>019.
DE...Excessive Heat Warning until 6 PM EDT Saturday for DEZ001.
MD...None.
MARINE...None.

&&

Synopsis...Klein/O'Hara
Near Term...Gorse/Klein
Short Term...Klein
Long Term...O'Hara
Aviation...Gorse/O'Hara
Marine...Klein/O'Hara
Hazardous weather outlook, Aug 11, 10:59 AM EST, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1159 AM EDT THU AUG 11 2016

DEZ001-NJZ015-017>019-PAZ070-071-102-104-106-121600-
NEW CASTLE-MERCER-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-DELAWARE-
PHILADELPHIA-EASTERN CHESTER-EASTERN MONTGOMERY-LOWER BUCKS-
1159 AM EDT THU AUG 11 2016

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 6 PM EDT SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...CENTRAL
NEW JERSEY...SOUTHERN NEW JERSEY AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE
AREA MAINLY LATE IN THE DAY. THESE STORMS WILL BE SLOW MOVING AND
CONTAIN TORRENTIAL DOWNPOURS. HEAVY RAINFALL COULD LEAD TO VERY
LOCALIZED POOR DRAINAGE FLOODING OR EVEN FLASH FLOODING LATE THIS
AFTERNOON AND THIS EVENING, ESPECIALLY IN URBAN AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING.

THE EXCESSIVE HEAT WARNING MAY TO BE EXTENDED INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ009-010-012-013-020-027-PAZ060>062-101-103-105-121600-
HUNTERDON-SOMERSET-MIDDLESEX-WESTERN MONMOUTH-OCEAN-
SOUTHEASTERN BURLINGTON-BERKS-LEHIGH-NORTHAMPTON-WESTERN CHESTER-
WESTERN MONTGOMERY-UPPER BUCKS-
1159 AM EDT THU AUG 11 2016

...HEAT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...NORTHERN
NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY...EAST
CENTRAL PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP
LATER TODAY. THESE STORMS WILL BE SLOW MOVING AND CONTAIN
TORRENTIAL DOWNPOURS. HEAVY RAINFALL COULD LEAD TO VERY
LOCALIZED POOR DRAINAGE FLOODING OR EVEN FLASH FLOODING THIS
AFTERNOON AND EVENING, ESPECIALLY IN URBAN AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

EXCESSIVE HEAT IS LIKELY FRIDAY THROUGH SUNDAY WITH HEAT INDICES
PEAKING AROUND 100 DEGREES EACH AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ007-008-121600-
WARREN-MORRIS-
1159 AM EDT THU AUG 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP
LATER TODAY. THESE STORMS WILL BE SLOW MOVING AND CONTAIN
TORRENTIAL DOWNPOURS. HEAVY RAINFALL COULD LEAD TO VERY
LOCALIZED POOR DRAINAGE FLOODING OR EVEN FLASH FLOODING THIS
AFTERNOON AND EVENING, ESPECIALLY IN URBAN AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

EXCESSIVE HEAT IS LIKELY FRIDAY THROUGH SUNDAY WITH HEAT INDICES
PEAKING AROUND 100 DEGREES EACH AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ001-PAZ054-055-121600-
SUSSEX-CARBON-MONROE-
1159 AM EDT THU AUG 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY. THESE
STORMS WILL BE SLOW MOVING AND CONTAIN TORRENTIAL DOWNPOURS. HEAVY
RAINFALL COULD LEAD TO LOCALIZED POOR DRAINAGE FLOODING OR EVEN
FLASH FLOODING THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ002-003-MDZ008-012-015-019-020-NJZ016-021>023-121600-
KENT-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-TALBOT-CAROLINE-SALEM-
CUMBERLAND-ATLANTIC-CAPE MAY-
1159 AM EDT THU AUG 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN
DELAWARE...NORTHEAST MARYLAND AND SOUTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

EXCESSIVE HEAT IS LIKELY FRIDAY THROUGH SUNDAY WITH HEAT INDICES
PEAKING BETWEEN 102 AND 108 DEGREES EACH AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ014-024>026-121600-
EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
COASTAL OCEAN-
1159 AM EDT THU AUG 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY AND
SOUTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A MODERATE RISK FOR THE FORMATION OF DANGEROUS RIP
CURRENTS AT THE NEW JERSEY BEACHES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-121600-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
1159 AM EDT THU AUG 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ004-121600-
DELAWARE BEACHES-
1159 AM EDT THU AUG 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 excessive heat. Local standard time, as filed.

Excessive Heat, Philadelphia

When
August 11, 12:00 PM EST to August 18, 11:00 PM EST
Where
Philadelphia forecast zone
Deaths
0 direct, 6 indirect
Reported by
Local Official
Coordinates
40.008, -75.134 (the zone’s center; the record gives no point)

Five heat related deaths were confirmed. All of the individuals had medical conditions which also were contributing factors.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Excessive Heat, Philadelphia2016-08-1267FemalePermanent HomeIndirect
Excessive Heat, Philadelphia2016-08-1282FemalePermanent HomeIndirect
Excessive Heat, Philadelphia2016-08-1359MalePermanent HomeIndirect
Excessive Heat, Philadelphia2016-08-1472FemalePermanent HomeIndirect
Excessive Heat, Philadelphia2016-08-1869MalePermanent HomeIndirect
Excessive Heat, Philadelphia2016-08-1868MalePermanent HomeIndirect

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2016Every state in 2016This day in weather historyWarnings in Pennsylvania, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 643847.